Minnesota, 2013

Hail and Damaging Winds in Minnesota, August 31, 2013

August 31, 2013 · NWS FGF · 22 events in 8 counties and zones

By late in the afternoon of the 31st, a strong thunderstorm formed near Blackduck, Minnesota, and produced very strong winds. Meanwhile, a weak area of surface low pressure over northeast North Dakota combined with a cold front to produce a weak tornado near Crystal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of the 31st, a strong thunderstorm formed near Blackduck, Minnesota, and produced very strong winds. Meanwhile, a weak area of surface low pressure over northeast North Dakota combined with a cold front to produce a weak tornado near Crystal. As the cold front pushed into far southeast North Dakota and west central Minnesota, additional strong thunderstorms fired up, producing more hail and strong wind gusts. As evening approached, an upper level disturbance dropped southeast out of Manitoba, Canada, and helped sustain a few more strong thunderstorms from Pembina toward the Lake of the Woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 12:06 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 12:06 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
106 PM CDT SAT AUG 31 2013

.UPDATE...
ISSUED AT 106 PM CDT SAT AUG 31 2013

THE LATEST OBSERVATIONS ARE SHOWING THE COLD FRONT TO BE SOMEWHERE
ALONG A LINE FROM CAVALIER TO VALLEY CITY TO OAKES. FAIRLY
EXTENSIVE BATCH OF MID LEVEL CLOUDS ALONG AND BEHIND THE FRONT
WITH JUST A FEW SPRINKLES/LIGHT SHOWERS FOR THE MOST PART. MOST OF
THE ECHOES ARE SHOWING UP FROM CAVALIER DOWN TOWARD KMBG WHICH
FOR THE MOST PART ARE BEHIND THE SFC FRONT POSITION. SPC
MESOANALYSIS PAGE SHOWS FAIRLY EXTENSIVE CIN VALUES ACROSS THE FA
YET WITH THE MAIN SHORT WAVE WORKING INTO SOUTHWEST MANITOBA NOW.
THEREFORE THE UPPER LEVEL FEATURES SO FAR ARE LAGGING THE SFC
FEATURES. AS THE CIN IS EXPECTED TO ERODE OVER THE NEXT COUPLE OF
HOURS THE FRONT SHOULD BE EAST OF THE VALLEY. BETTER MID AND UPPER
LEVEL WINDS ARE EXPECTED TO WORK AROUND THE SOUTHERN PERIPHERY OF
THE WAVE BY LATE AFTERNOON WHICH SHOULD BRING BETTER BULK SHEAR
VALUES DOWN INTO THE FA. THIS BASIC REASONING WAS ALREADY COVERED
IN THE FORECAST SO NO BIG CHANGES MADE. THUS STILL EXPECTING THE
TSTMS TO STRENGTHEN BY MID TO LATE AFTERNOON AND TRACK EAST OF THE
FA BY EARLY EVENING.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 422 AM CDT SAT AUG 31 2013

BIG ISSUE TODAY WILL BE SEVERE THUNDERSTORM POTENTIAL. GLOBAL
OPERATIONAL AND MESOSCALE MODELS ARE IN GOOD OVERALL AGREEMENT AND
WILL USE A BLENDED SOLUTION.

EARLY THIS MORNING THERE ARE TWO NON-SEVERE CONVECTIVE CLUSTERS
ASSOCIATED WITH A PRE-FRONTAL TROUGH. THE STRONGER OF THE TWO IS
DRAPED ALONG THE CANADIAN BORDER FROM NORTH OF CAVALIER TO ROSEAU
AND THE SECOND IS MOVING ACROSS NORTHEAST SD/SOUTHEAST ND. THIS
ACTIVITY WILL WEAKEN AS IT MOVES EASTWARD THROUGH THE REST OF THE
MORNING. THERE SHOULD BE A BREAK IN CONVECTION MID-LATE MORNING
WITH SOME CLEARING FROM WEST TO EAST.

ATTENTION QUICKLY TURNS TO THIS AFTERNOON AND EVENING AS A STRONG
CANADIAN SHORT-WAVE AND COLD FRONT DROP ACROSS THE NORTHERN
PLAINS. THE COLD FRONT SHOULD BE ALONG A HALLOCK TO GRAND FORKS TO
LISBON LINE BY 18 UTC. AHEAD OF THE FRONT...MLCAPE VALUES CLIMB UP
TO 2500 J/KG AND WITH THE APPROACHING JET-STREAK ALOFT...0 TO 6 KM
BULK SHEAR INCREASES TO BETWEEN 40 AND 50 KTS. STRONG DIVERGENCE
ALOFT...STEEP MID-LEVEL LAPSE RATES AND PWATS BETWEEN 1.5 AND 2.0
INCHES WILL ALLOW FOR RAPID CONVECTIVE DEVELOPMENT THIS AFTERNOON
ALONG AND AHEAD OF THE COLD FRONT. EXPECT INITIATION BETWEEN 2 AND
4 PM MAINLY JUST EAST OF THE RED RIVER ACROSS NORTHWEST AND WEST
CENTRAL MN...THEN MOVING EAST INTO CENTRAL MN BY THIS EVENING. THIS
MATCHES WELL WITH SPC DAY ONE CONVECTIVE OUTLOOK...WHICH PAINTS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST ND AND INTO
ALL OF NORTHWEST AND WEST-CENTRAL MN.

LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREAT...BUT
TORNADOES ARE ALSO POSSIBLE. BULK SHEAR IN THE 0 TO 1 KM LAYER
INCREASES RAPIDLY LATE THIS AFTERNOON ACROSS THE EASTERN FORECAST
AREA UP TO 30 KTS WITH A SIGNIFICANT TORNADO PARAMETER FROM 2 TO 4
IN PLACES. BEST CHANCE FOR TORNADOES WILL BE ALONG AND EAST OF A
LINE FROM WASKISH TO DETROIT LAKES TO FERGUS FALLS AND THIS AREA
IS HIGHLIGHTED BY A 5 PERCENT RISK IN THE LATEST CONVECTIVE
OUTLOOK. WITH IT BEING THE FIRST DAY OF THE LABOR DAY WEEKEND...
MANY PEOPLE WILL BE ON AREA LAKES AND THE POTENTIAL IMPACT OF ANY
SEVERE WEATHER COULD BE MAGNIFIED. ANYBODY WITH OUTDOOR PLANS
TODAY IN THE AREAS HIGHLIGHTED ABOVE SHOULD PAY VERY CLOSE
ATTENTION TO THE LATEST CONVECTIVE WATCHES AND WARNINGS. THE LAST
OF ANY THUNDERSTORMS SHOULD MOVE EAST OF THE FORECAST AREA BY 9 TO
10 PM THIS EVENING.

IN THE WAKE OF TODAY/S COLD FRONTAL PASSAGE WILL BE A MUCH COOLER
AND DRIER AIR MASS. 850 HPA TEMPERATURES SUNDAY WILL RANGE FROM
+10 TO +12 C...RESULTING IN AFTERNOON HIGHS FROM THE MID 60S
ACROSS THE LAKE OF THE WOODS REGION TO THE MID 70S ACROSS
SOUTHEAST ND. EXPECT PLENTY OF SUNSHINE WITH A BRISK NORTH WIND.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 422 AM CDT SAT AUG 31 2013

SUNDAY NIGHT INTO MONDAY WILL BE MOSTLY SUNNY/CLEAR AND DRY AS A
STRONG SURFACE HIGH PRESSURE SYSTEM MOVES ACROSS THE NORTHERN
PLAINS. TEMPERATURES MONDAY MORNING WILL BE IN THE 40S WITH
AFTERNOON HIGHS IN THE LOWER TO MID 70S.

FOR TUE THROUGH FRI NIGHT...EXPECT A DRY PERIOD THROUGH AT LEAST
THU...WITH MODELS IN GOOD AGREEMENT WITH UPPER RIDGING MOVING IN.
TEMPS SHOULD WARM ABOVE NORMAL ONCE AGAIN BY MID WEEK...AS 850MB
TEMPS CLIMB TO AROUND +20C OR EVEN A BIT HIGHER. THERE COULD BE
INCREASING CHANCES FOR CONVECTION BY FRI NIGHT...AS THE UPPER
RIDGE BREAKS DOWN. MOST OF THE WEEK WILL BE WARM AND DRY THOUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 106 PM CDT SAT AUG 31 2013

MID DECK ACROSS ERN ND THIS AFTN WILL CONT TO MOVE EAST INTO THE
EVENING...IMPACTING ALL TAF SITES. WEAK ECHOES WERE OCCURRING FROM
GRAFTON SOUTHWEST TO JAMESTOWN...THOUGH VSBYS WERE NOT RESTRICTED.
THE PREFRONTAL TROF SITUATED OVER THE RVR VALLEY WILL SHIFT EAST
WITH THE ACTUAL FRONT FURTHER WEST ACROSS CENTRAL ND THIS AFTN. WLY
WINDS FROM THE VALLEY WEST WILL TURN NWLY WHILE EAST OF THE VALLEY
WINDS WILL TURN NW AFTER 02Z. INCLUDED VCTS ALL SITES EXCEPT KDVL
FOR THIS AFTN/EARLY EVENING BEFORE FRONTAL PASSAGE. OTHERWISE NNW
WINDS CON OVERNIGHT WITH SCT MID DECK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...ROGERS
LONG TERM...ROGERS/DK
AVIATION...FRAZIER
Hazardous weather outlook, Aug 31, 3:44 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
444 AM CDT SAT AUG 31 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
444 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF THE RED RIVER VALLEY AS A STRONG COLD
FRONT MOVES ACROSS THE REGION. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WIND...BUT TORNADOES ARE ALSO POSSIBLE ALONG AND
EAST OF A LINE FROM WASKISH TO DETROIT LAKES TO FERGUS FALLS.
PEOPLE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE LATEST
WATCHES AND WARNINGS AND BE PREPARED TO TAKE ACTION IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND EAST OF THE RED RIVER VALLEY.

ROGERS

In the hours before

Special weather statement, Aug 31, 12:41 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SAT AUG 31 2013

MNZ002-022-311900-
MAHNOMEN MN-NORMAN MN-
141 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORMAN AND EXTREME
WESTERN MAHNOMEN COUNTIES UNTIL 200 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR ADA...OR 36 MILES NORTHEAST OF FARGO...MOVING TO
THE EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
TWIN VALLEY...GARY AND FLAMING AROUND 150 PM CDT.
WAUKON...RANUM AND FAITH AROUND 155 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4748 9606 4726 9607 4724 9656 4742 9659
TIME...MOT...LOC 1841Z 262DEG 41KT 4735 9640

MF
Special weather statement, Aug 31, 12:53 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT SAT AUG 31 2013

MNZ002-003-NDZ039-311915-
CASS ND-CLAY MN-NORMAN MN-
153 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTHEAST OF HARWOOD...OR 12 MILES NORTH OF
FARGO...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FELTON AROUND 210 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4718 9644 4698 9641 4696 9691 4714 9693
TIME...MOT...LOC 1853Z 264DEG 36KT 4706 9679

MF
Special weather statement, Aug 31, 2:11 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT AUG 31 2013

MNZ009-017-312100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
311 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY UNTIL 400
PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES WEST OF BLACKDUCK...OR 17 MILES NORTH OF
BEMIDJI...MOVING TO THE EAST AT 35 MPH.  THOSE ON THE OPEN WATERS OF
LOWER RED LAKE SHOULD SEEK SHELTER.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HINES AROUND 320 PM CDT.
BLACKDUCK AROUND 325 PM CDT.
SHOOKS AND FUNKLEY AROUND 335 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 9507 4798 9512 4791 9441 4761 9441
TIME...MOT...LOC 2011Z 271DEG 32KT 4772 9475

DTR
Special weather statement, Aug 31, 2:16 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT SAT AUG 31 2013

MNZ022>024-027-028-312100-
EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER
MN-
316 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CLEARWATER...
NORTHEASTERN BECKER...EXTREME SOUTHERN MAHNOMEN AND WESTERN HUBBARD
COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF DETROIT LAKES...NEAR WHITE
EARTH...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BAD MEDICINE LAKE AROUND 330 PM CDT.
TWO INLETS AROUND 345 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4700 9584 4716 9589 4715 9555 4717 9554
      4716 9513 4710 9509 4698 9510
TIME...MOT...LOC 2016Z 272DEG 32KT 4708 9559

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Beltrami

When
August 31, 2:24 PM CST
Where
Beltrami County, 2.87 mi WNW of Blackduck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.740, -94.610

Very strong winds and pea sized hail were reported on the north shore of Blackduck Lake.

Thunderstorm Wind, Beltrami

When
August 31, 2:30 PM CST
Where
Beltrami County, Blackduck
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.730, -94.550

Shingles were blown off of multiple structures and a steeple was blown off a church.

Thunderstorm Wind, Beltrami

When
August 31, 2:40 PM CST
Where
Beltrami County, 3.49 mi S of Funkley
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.730, -94.440

A few trees were blown down with pea size hail.

Thunderstorm Wind, Wilkin

When
August 31, 3:05 PM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The winds were measured by a MNDOT RWIS sensor along Interstate 94.

Hail, Becker

When
August 31, 3:15 PM CST
Where
Becker County, 1.17 mi NE of Two Inlets
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -95.200

The hail fell along the south side of Hungry Man Lake.

Thunderstorm Wind, Otter Tail

When
August 31, 3:18 PM CST
Where
Otter Tail County, (Ffm)fergus Falls Ar
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
46.280, -96.150

The winds were measured by the Fergus Falls airport AWOS.

Hail, Grant

When
August 31, 3:27 PM CST
Where
Grant County, 0.84 mi NE of Herman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -96.140

Forty to fifty mile an hour winds accompanied the hail.

Thunderstorm Wind, Otter Tail

When
August 31, 3:28 PM CST
Where
Otter Tail County, 2.03 mi ENE of (Ffm)fergus Falls Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -96.110

Several three to four inch diameter tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
August 31, 3:30 PM CST
Where
Otter Tail County, 1.68 mi SE of Fergus Falls
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.260, -96.050

The strong winds were measured at the Prairie Wetland Center.

Hail, Grant

When
August 31, 3:34 PM CST
Where
Grant County, 0.69 mi N of Wendell
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.040, -96.100

Thunderstorm Wind, Otter Tail

When
August 31, 3:40 PM CST
Where
Otter Tail County, 0.69 mi N of Underwood
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.290, -95.870

Trees were blown down and twisted off. Several small sheds or fish houses were blown over and at least one heavily damaged between Wall Lake and Bass Lake.

Thunderstorm Wind, Otter Tail

When
August 31, 4:05 PM CST
Where
Otter Tail County, 3.66 mi NW of Urbank
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.170, -95.570

A few trees were blown down.

Thunderstorm Wind, Kittson

When
August 31, 4:41 PM CST
Where
Kittson County, 0.83 mi SSW of Noyes
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.990, -97.210

The winds were measured by a MNDOT RWIS site located along highway 171.

Thunderstorm Wind, Kittson

When
August 31, 5:15 PM CST
Where
Kittson County, 1.15 mi SW of Donaldson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.570, -96.920

The winds were measured by a MNDOT RWIS site along highway 11.

Thunderstorm Wind, Kittson

When
August 31, 5:35 PM CST
Where
Kittson County, 1.14 mi NE of Halma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.680, -96.600

Several four to six inch diameter tree limbs were snapped.

Hail, Kittson

When
August 31, 5:35 PM CST
Where
Kittson County, 1.14 mi NE of Halma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.680, -96.600

Thunderstorm Wind, Roseau

When
August 31, 6:30 PM CST
Where
Roseau County, 2.37 mi ESE of Longworth
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.970, -95.320

A tree was blown down at a campground along the Canadian border.

Hail, Becker

When
August 31, 6:53 PM CST
Where
Becker County, 7.8 mi NE of Tamarac Refuge
Measured
1 in hail
Reported by
Public
Coordinates
47.060, -95.520

The hail fell at the Tamarac Resort on Round Lake.

Thunderstorm Wind, Beltrami

When
August 31, 6:56 PM CST to 7:01 PM CST
Where
Beltrami County, 0.83 mi SSW of Malcolm
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.320, -95.340

Several three to five inch diameter branches were snapped.

Hail, Beltrami

When
August 31, 6:56 PM CST to 7:01 PM CST
Where
Beltrami County, 0.83 mi SSW of Malcolm
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.320, -95.340

Thunderstorm Wind, Lake of the Woods

When
August 31, 7:00 PM CST
Where
Lake of the Woods County, 1.53 mi WSW of Lude
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.960, -94.960

Trees were blown down at Arnesens Rocky Point Resort.

Hail, Lake of the Woods

When
August 31, 7:05 PM CST
Where
Lake of the Woods County, 2.38 mi WNW of Hackett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.830, -94.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466971, 466972, 466973, 466974, 466975, 466976, 466977, 466978, 466979, 466980, 466981, 466982, 466983, 466984, 466985, 466991, 466986, 466987, 466988, 466992, 466989, 466990.